Tornadoes · United States · Iowa · 2020
EF0 tornado, Maquoketa to Andrew, Iowa, May 23, 2020
From Maquoketa to Andrew, this EF0 tornado ran 1.4 miles across Jackson County on May 23, 2020, touching down at 1:53 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 23, 2020
- Touchdown
- 1:53 PM CDT (18:53 UTC)
- Lifted
- 1:57 PM CDT (18:57 UTC)
- On the ground
- 4 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 42.047, -90.676
- Lift-off point
- 42.057, -90.650
- Record number
- 2005231253-01
The damage survey
4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- A trained spotter reported a brief tornado near Andrew. There was no observable damage to assign an EF-scale rating.
- Damage to a metal farm outbuilding.
- Estimated start of tornado based on radar data.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event across Iowa and Illinois.
Video passed along by emergency management confirms an EF-0 tornado, which caused some shingle damage at a few homes near Prairie Creek Golf Course, just south of Maquoketa, IA. The tornado path is around 1.5 miles long, and was on the ground for about 4 minutes. The maximum wind speed is estimated at 80 mph.
A trained spotter observed a brief tornado in a field. There was no observable damage to assign an EF-scale rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
36 minutes of warning. NWS DVN issued a tornado warning for this county at 18:17 UTC, 36 minutes before the tornado touched down, in force until 19:00 UTC.
The county was under a tornado watch, issued at 17:34 UTC and running to 20:33 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:34 UTC | 20:33 UTC | Tornado Watch | DVN |
| 18:17 UTC | 19:00 UTC | Tornado Warning | DVN |
| 18:54 UTC | 19:32 UTC | Tornado Warning | DVN |
| 19:27 UTC | 20:01 UTC | Tornado Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:29 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 23, 12:54 PM CDT, 59 minutes earlier.
Area forecast discussion, May 23, 12:54 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1254 PM CDT Sat May 23 2020 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Sat May 23 2020 GOES-16 water vapor imagery shows a compact shortwave trough / MCV enhanced / lifting into southwest Iowa, with the vort max passing between Clarinda, Iowa (KICL) and Maryville, Missouri (KEVU). Regional radar shows band(s) of showers with embedded storms on forward flank of the vort arcing back into western Iowa on northern side of the mid level circulation. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sat May 23 2020 Forecast concern for today revolves around the potential for severe storms. Compact shortwave is progged to lift northeastward reaching southwest Wisconsin by evening, and will bring increased shower and storm activity across the region today aided by left exit region of 50+ kt mid/upper level jet. This will look to enhance deep layer shear, and combined with dew points climbing into mid 60s should foster potential for updrafts with more vigor and an attendant severe risk. While isolated large hail and damaging winds can't be ruled out, the primary concern will be tornadoes. Main focus for this threat, which could evolve as early as midday with sufficient heating and erosion of MLCINH frontally forced parcels, looks to be generally northeast of a Cedar Rapids, Iowa to Galesburg, Illinois line early through mid afternoon along/ahead of a lifting warm front. Forecast soundings show decent 0-1/0-3km helicity of 100-200+ m2/s2, enhanced by backed surface winds owing to the threat for a few tornadoes with any embedded supercells within arcing band(s) of showers. Can also envision a possible scenario of mixed mode where a supercell tornado threat (roughly 17z-20z) exists in the aforementioned zone that could also be coincident with some non- supercell tornado threat into northeast Iowa and southwest Wisconsin beneath track of main vort max where surface vorticity will be amplified. In addition to the severe threat, the potential will also exist for swaths of heavy rain of over an inch across our north/east as PWATs surge to near 1.4 inches. Passage of the warm front and shortwave will shut down rain chances by midday southwest and toward evening northeast. Expect warm and humid conditions south where highs are anticipated near 80 or in the lower 80s with dew points in the mid 60s. Contrast to still humid, but not as warm conditions across our north where the warm front is latest to pass limiting highs mostly to the lower 70s. Tonight, a bout of ridging will traverse the area this evening in wake of departing shortwave. This should lead to a dry evening, aside from any low shower chances early northeast. Overnight, some signal exists for elevated warm moist advection ahead of a Plains nocturnal low level jet. Main core of jet and mid/upper level ridging overhead owes to uncertainty with precipitation potential. The ECMWF model shows a secondary branch of low level jet aimed into our south and would necessitate higher PoPs south of I-80, but it appears to be an outlier with regards to this stronger secondary LLJ thus I've maintained previous small PoPs for now after 06z across our portions of our south and west counties, though this will bear monitoring for any changes. Otherwise, did add patchy fog mention for the northern half or so of the area overnight where some signal exists for favorable radiational cooling conditions with ridging promoting light winds, with also anticipation of wet ground from recent rainfall. .LONG TERM...(Sunday through Friday) ISSUED AT 330 AM CDT Sat May 23 2020 Key Messages: 1. Warm and humid conditions expected Sunday-Wednesday and will feel much different than what we have experienced lately this May. 2. Severe storms possible Sunday in our western areas. 3. While scattered showers/storms will be likely through much of next week, there will be dry periods as well. Discussion: Sunday...lowered PoPs during the morning hours and early afternoon as mid level ridging traverses overhead behind the departing storm system. Later shifts may be able to lower them even further if drier trends continue. Several models depict a possible MCS to develop across northeast Nebraska and South Dakota late Saturday night and early Sunday and track ENE along the upper level ridge during the day. There is potential that this system may track further ESE along building CAPE and 850mb theta-e gradients throughout Sunday. MCS maintenance parameters suggest that storms may hold together and reach the northern CWA in the afternoon. A warm front will lift north throughout the day putting the entire CWA in the warm sector. Dewpoints will rise into the upper 60s and even lower 70s, making for a noticeably humid day. Widespread highs in the low to mid 80s, with heat indices near 90 degrees will be seen. There is a chance for severe storms in our west Sunday afternoon and evening. A high CAPE/low shear scenario will be in place, with the better shear as noted by the 00z HREF and displaced to the north of the better instability. With the atmosphere largely uncapped, CAPE values rising above 3000 j/kg, and steep mid level lapse rates, some strong to severe storms will be possible along and ahead of a cold front in western Iowa. SPC Day 2 outlook has a slight risk of storms for much of western and central Iowa, with large hail the initial threat transitioning to damaging wind as the event unfolds. Storms should initiate over northern MO and south central IA late afternoon and evening when convective temp of 85 degrees is reached. Mean wind flow then tracks the storms into our west during the evening. Heavy rain will also be possible with these storms, with PWs climbing above 1.5". Even more storms are expected Sunday night, as LLJ strengthens over the area. Monday onward...southwest flow will continue to bring warm and humid air into the region. 850mb temps are progged to reach 16-17C Monday afternoon. Latest model blend continues to show chance to likely PoPs for most periods next week. This is common to see in a summer- like regime as warm season convection is often driven by mesoscale processes and leads to a wide range of location and timing differences in the various deterministic model runs. Better fine tuning of PoPs will be done each day in the near term periods in later forecasts. Main story is that there will be not continuous rain all day in the extended and there will be dry periods. Above normal temperatures and humid conditions will be the norm through the week until a cold front finally brings some relief Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1245 PM CDT Sat May 23 2020 Sctrd to isolated storms this afternoon in the VCNTY of all sites except maybe BRL, with a mix of VFR to MVFR CIGs, but some temporary bouts of IFR VSBYs with storms overhead and passing heavy rain. Southeast sfc winds to switch to the southwest and become gusty into the evening. Overnight expect improvement, but some chance for a wing of nocturnal storms possible west and south. North of I80, still some MVFR to IFR fog possible after midnight to dawn Sunday morning. Will have to watch for more storms pushing in from the west and getting into the VCNTY of CID and DBQ mid to late Sunday morning. && .HYDROLOGY... Issued at 1015 AM CDT Sat May 23 2020 Latest indications still suggest a warm and humid airmass will be in place from Sunday through much of next week. Heavy rain will be possible, especially in the upper portions of the Iowa tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+ inches over the north half of the area, with the heavier amounts across Iowa. Fortunately, much of the area expecting the higher rainfall has seen less than 1 inch in the past 7 days and should allow for saturation into the ground as opposed to much runoff. On the Rock River: Moderate flooding is ongoing at Moline, with Joslin having dropped into the Minor flood category. Morning updated forecasts have the river at Moline somewhat delayed falling below flood stage until mid Monday morning, and not until Wednesday morning now at Joslin. This is based on average forecast rainfall amounts of 1/2 to localized swaths of around an inch in portions of northwest Illinois today. However, due to this rain and possibly heavier amounts this may delay the Rock River from falling below flood stage or even cause renewed rises. This will depend on the potential for more bouts of moderate to locally heavy rain at times Sunday through Monday. Thus the actual rain amounts that fall and how much water is eventually routed into the river from upstream through Tuesday is still not all accounted for in the latest river forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Gross AVIATION...12 HYDROLOGY...12/Gross
Hazardous weather outlook, May 23, 4:41 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 441 AM CDT Sat May 23 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 441 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected today. A few storms could become severe. The main severe risk area is north of a line from Cedar Rapids, Iowa to Monmouth, Illinois between Noon and 5 PM, as a warm front lifts northward across the area. A few supercell thunderstorms will be possible accompanied by a threat of large hail, damaging winds and tornadoes. Patchy dense fog is possible overnight, mainly north of Interstate 80. Portions of the Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible late Sunday afternoon and evening in Iowa. Some storms may become severe, with large hail and damaging wind the primary threats. There is a daily chance for thunderstorms Monday through Wednesday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for portions of the outlook area this afternoon.
In the hours before
Local storm report, May 23, 12:28 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1228 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL ERIE 41.66N 90.08W
05/23/2020 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
&&
PSLocal storm report, May 23, 12:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FUNNEL CLOUD 1 SW MORSE 41.75N 91.44W
05/23/2020 JOHNSON IA TRAINED SPOTTER
TRAINED SPOTTER ON MORSE RD COULD SEE A
FUNNEL BUT COULD NOT TELL IF IT WAS ON THE
GROUND.
&&
DCLocal storm report, May 23, 12:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TORNADO SUTIFF 41.83N 91.38W
05/23/2020 JOHNSON IA FIRE DEPT/RESCUE
THE LISBON FIRE CHIEF REPORTED A TORNADO ON
THE GROUND SOUTH OF SUTLIFF. THERE ARE
MULTIPLE REPORTS AND PHOTOS FROM THE SAME
AREA. TIME ESTIMATED BASED ON RADAR.
&&
DCLocal storm report, May 23, 1:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL HAMPTON 41.56N 90.41W
05/23/2020 M0.50 INCH ROCK ISLAND IL PUBLIC
&&
PSLocal storm report, May 23, 1:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FUNNEL CLOUD TORONTO 41.91N 90.86W
05/23/2020 CLINTON IA PUBLIC
RELAYED BY LAW ENFORCEMENT, ROTATING WALL
CLOUD WITH FUNNEL. NOT TOUCHING THE GROUND.
&&
DCLocal storm report, May 23, 1:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TORNADO MECHANICSVILLE 41.90N 91.25W
05/23/2020 CEDAR IA LAW ENFORCEMENT
RELAYED BY CEDAR RAPIDS WARNING POINT OF
TORNADO ON THE GROUND AND MOVING NORTH. TIME
ESTIMATED USING RADAR.
&&
DCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
6.9 hours before the tornado, 50 km from the path. May 23, 2020.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.7 K/km
Davenport, (KDVN), 00:00Z
5.1 hours after it, 50 km from the path. May 24, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 230 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:57 UTC | TORNADO | Mechanicsville | Cedar, IA | A TORNADO DEVELOPED SOUTHWEST OF MECHANICSVILLE SHORTLY BEFORE 1 PM, AND TRACKED NORTHEAST THROUGH NORTHERN CEDAR COUNTY. THE TORNADO DESTROYED THE PORCH OF A HOME JUST WEST OF MECHANICSVILLE, AND CAUSED OUTBUILDING DAMA |
| 18:03 UTC | TORNADO | Mechanicsville | Cedar, IA | RELAYED BY CEDAR RAPIDS WARNING POINT OF TORNADO ON THE GROUND AND MOVING NORTH. TIME ESTIMATED USING RADAR. |
| 18:10 UTC | FUNNEL CLOUD | Toronto | Clinton, IA | RELAYED BY LAW ENFORCEMENT, ROTATING WALL CLOUD WITH FUNNEL. NOT TOUCHING THE GROUND. |
| 18:17 UTC | TSTM WND DMG | 3 N Mechanicsville | Jones, IA | DELAYED REPORT OF ROOF DAMAGE TO FARM OUTBUILDINGS AND A MACHINE SHED NORTH OF MECHANICSVILLE FROM EMA. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR. |
| 18:20 UTC | TORNADO | 2 Se Lost Nation | Clinton, IA | PHOTO AND VIDEO EVIDENCE PASSED ALONG BY EMERGENCY MANAGEMENT CONFIRMS AN EF-0 TORNADO JUST SOUTHEAST OF LOST NATION, IA SATURDAY AFTERNOON. THERE WAS DAMAGE TO A METAL FARM OUTBUILDING. MAX WINDS ESTIMATED AROUND 85 MPH |
| 18:53 UTC | TORNADO | 1 Sse Maquoketa | Jackson, IA | VIDEO PASSED ALONG BY EMERGENCY MANAGEMENT CONFIRMS AN EF-0 TORNADO SATURDAY, WHICH CAUSED SOME SHINGLE DAMAGE AT A FEW HOMES NEAR PRAIRIE CREEK GOLF COURSE, JUST SOUTH OF MAQUOKETA, IA. MAXIMUM ESTIMATED WINDS WERE AROU |
| 19:24 UTC | TORNADO | 1 Nne Andrew | Jackson, IA | CORRECTED TIME. A TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 1 MILE NORTH NORTHEAST OF ANDREW. |
| 19:25 UTC | TORNADO | 1 Nne Andrew | Jackson, IA | A TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 1 MILE NORTH NORTHEAST OF ANDREW. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 23, 2020
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 12:30 PM CDT | EF1 | Johnson, IA | 7.0 | 50 | |||
| May 23 | 12:57 PM CDT | EF1 | Cedar, IA | 6.9 | 30 | |||
| May 23 | 1:20 PM CDT | EF0 | Clinton, IA | 1.2 | 20 | |||
| May 23 | 1:54 PM CDT | EF0 | Woodford, IL | 3.5 | 75 | $20,000 | ||
| May 23 | 2:24 PM CDT | Unrated | Jackson, IA | 0.0 | 10 | |||
| May 23 | 2:29 PM CDT | EF1 | Whiteside, IL | 12.3 | 30 | |||
| May 23 | 2:53 PM CDT | EF0 | Kendall, IL | 6.3 | 100 | 1 | ||
| May 23 | 4:18 PM CDT | Unrated | Jo Daviess, IL | 0.5 | 20 | |||
| May 23 | 4:30 PM CDT | EF1 | Ogle, IL | 0.3 | 100 | |||
| May 23 | 6:06 PM CDT | EF0 | Kane, IL | 3.2 | 50 | |||
| May 23 | 6:14 PM CDT | Unrated | Garza, TX | 0.4 | 30 | |||
| May 23 | 6:52 PM CDT | EF0 | Benson, ND | 0.1 | 20 | |||
| May 23 | 6:07 PM MDT | Unrated | Sherman, KS | 1.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.